High Wind, Harding
- When
- November 11, 7:00 AM MST to 9:00 PM MST
- Where
- Harding forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.580, -103.496 (the zone’s center; the record gives no point)
A strong cold front raced through the area, bringing a prolonged period of very gusty winds to much of the western and south central South Dakota plains. The strongest winds developed across the northwestern and west central South Dakota plains, where gusts of 60 to 80 mph were recorded.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong cold front raced through the area, bringing a prolonged period of very gusty winds to much of the western and south central South Dakota plains. The strongest winds developed across the northwestern and west central South Dakota plains, where gusts of 60 to 80 mph were recorded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Nov 11, 3:35 AM MST, 3 hours 25 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
335 AM MST Thu Nov 11 2021
.DISCUSSION...(Today Through Wednesday)
Issued at 315 AM MST Thu Nov 11 2021
Current surface analysis shows strengthening low pressure
centered over far northeast ND/far northwest MN, with tightening
pressure gradient across the Plains to the west and southwest. A
surface trough extends to the west-northwest of the low across far
southern MB into SK. Upper level analysis shows low pressure over
far southeast SK, with very strong jet on the back side of the
low from AB to MT, WY, and CO. Weak energy wrapping across the
area is bring some mid and high clouds, but low levels are quite
dry. Temps are in the upper 20s and 30s. Winds have started to
increase overnight, especially across the SD plains, with some
gusts to over 40 mph at times from the Buffalo area to near Rapid
City.
A very windy day and evening is in store for the area as the surface
low strengthens a bit more and drifts through northern MN. Cold
advection during the day and increasing 850mb winds to 50-60 kts
across western SD will allow for mixing of those winds to the
surface across the SD plains, especially this afternoon and early
evening. High wind warnings remain in effect for today and much of
this evening across the western and south central SD plains where
gusts of 60 to around 70 mph are expected in many areas. Made some
minor adjustments to timing for the west central SD plains,
extending it through late evening. The strongest winds look to be
later this afternoon into the evening as the surface trough to the
north rotates through the area during this time. Winds will likely
be slow to taper off overnight, with advisory criteria winds
possibly lingering into late tonight. Will let later shifts adjust
wind headlines if needed for tonight.
Pcpn chances with this system will mostly stay to the east of the
region, but an upper level disturbance wrapping around the slowly
eastward moving low will bring at least a slight chance of light
snow to parts of central SD later tonight, especially into south
central SD. Highs today will be in the mid 30s to mid 40s. Lows
tonight look to mostly be in the upper teens to mid 20s. Windy
conditions will persist on Friday to the east of the Black Hills,
with potential for low end advisory criteria winds to persist or
redevelop over these areas. Weakening pressure gradient and warmer
air aloft to the west should limit mixing potential and stronger
winds from northeast WY into far western SD. Highs on Friday will be
in the mid 30s to mid 40s, warmest from northeast WY to far
southwest SD.
Passing warm front Friday night and early Saturday will bring milder
air for Saturday, with highs mostly in the 50s. Approaching cold
front and associated upper level shortwave later Saturday morning
and afternoon will bring chances for mostly light rain on Saturday.
Breezy conditions will develop behind the front, with slightly
cooler temps for Sunday, near seasonal averages. Another surge of
warmer air should arrive for the first part of next week, with many
areas on the plains seeing highs in the upper 50s and 60s Monday and
Tuesday. The next cold front will likely pass through in the Tuesday
night/Wednesday timeframe, with gusty winds, colder air, and some
chances for light rain or snow.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 325 AM MST Thu Nov 11 2021
Strong and gusty winds will occur today into this evening,
especially on the plains of western South Dakota where gusts of
50kt+ are anticipated. VFR conditions will prevail over most the
area, however MVFR CIGS, with a slight chance of -SN, are
expected to develop over parts of northwestern South Dakota after
17Z this morning and over south central South Dakota after 01Z
this evening.
&&
.FIRE WEATHER...
Issued At 315 AM MST Thu Nov 11 2021
Strong winds and lower humidities today will produce very high to
extreme grassland fire danger across the plains. Humidities will
not be low enough for fire weather headlines.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 9 AM MST /10 AM CST/ this morning to 11
PM MST /midnight CST/ this evening for SDZ014-032-042>044-
046-047-049.
Wind Advisory from 9 AM this morning to 9 PM MST this evening
for SDZ027-041.
High Wind Warning from 7 AM this morning to 9 PM MST this
evening for SDZ001-002-012-025-026-072-074.
High Wind Warning from 7 AM this morning to 11 PM MST this
evening for SDZ013-030-031-073.
WY...High Wind Warning from 7 AM this morning to 9 PM MST this
evening for WYZ071.
&&
DISCUSSION...26
AVIATION...10
FIRE WEATHER...26Hazardous Weather Outlook National Weather Service Rapid City SD 130 AM MST Thu Nov 11 2021 SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072>074- WYZ071-121300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Rapid City-Custer Co Plains- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northeastern Crook- 130 AM MST Thu Nov 11 2021 /230 AM CST Thu Nov 11 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Strong northwest wind will develop today with gusts of 60 to 70 mph. The wind will diminish slightly during the evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-041-WYZ054>056-058-121300- Southern Foot Hills-Fall River-Northern Campbell- Southern Campbell-Western Crook-Weston- 130 AM MST Thu Nov 11 2021 This Hazardous Weather Outlook is for portions of southwestern South Dakota...and northeast Wyoming. .DAY ONE...Tonight Very windy conditions will occur today with gusts of 45 to 50 mph expected. The wind will diminish during the evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-028-029-WYZ057-121300- Northern Black Hills-Central Black Hills-Southern Black Hills- Wyoming Black Hills- 130 AM MST Thu Nov 11 2021 This Hazardous Weather Outlook is for portions of the Black Hills of South Dakota...and the Black Hills of Wyoming. .DAY ONE...Tonight Very windy conditions will occur today with northwest winds gusting around 40 mph. The wind will diminish during the evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of rain and snow in the Black Hills on Saturday and Saturday night. Minor snow accumulations are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
17 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, November 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987681, 987683, 987689, 987691, 987696, 987704, 987706, 987707, 987714, 987708, 987686, 987711, 987712, 987692, 987693, 987695, 987713.